New York, 2001

Hail and Damaging Winds in New York, July 1, 2001

July 1, 2001 · NWS BGM · 8 events in 6 counties and zones

6 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 1:55 AM EST, 7 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 1:55 AM EST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 AM EDT SUN JUL 01 2001

A FEW SHRA MOVING EWD ACROSS LAKE ONTARIO LINING SOUTHWEST ACROSS
LAKE ERIE. OTHER SHRA ACROSS PA HEADING TWDS WYOMING VALLEY. A FEW
LIGHTNING STRIKES NOTED BUT MOST OF THESE HAVE SHOWN WEAKENING TREND
WITH TIME. OTHERWISE...MAIN STORY AND FCST PROBLEM FOR TODAY IS
POTENTIAL FOR SEVERE WEATHER WITH APPROACHING STRONG COLD FRONT.

POTENTIAL STILL EXISTS FOR A STRONG SQUALL LINE/BOW ECHO TODAY. THE
FRONT IS PROGGED TO MOVE THROUGH THE WESTERN PART OF THE FCST AREA
DURING THE THE EARLY AFTERNOON AND REACH NORTHEAST PA TWDS THE LATE
AFTERNOON HOURS. STRONG WIND FIELDS ARE PRESENT IN MODELS AS IS THE
UPPER DYNAMICS. WILL CONTINUE WITH THE STATEMENT ISSUED EARLIER
HIGHLIGHTING THE THREAT AS WELL AS THE ENHANCED WORDING IN THE
ZONES.

PARTS OF THE FCST AREA ALONG THE NEW YORK/PENNSYLVANIA BORDER SAW 2
TO 3 INCHES OF RAIN (RADAR ESTIMATES) YESTERDAY AFTERNOON WITH THE
STORMS THAT TRAINED ACROSS THAT AREA. IF IT LOOKED LIKE TODAY'S
STORMS WOULD BE SLOW MOVING OR TRAINING...A FFA MAY HAVE BEEN NEEDED
FOR SOME AREAS. BUT THIS DOES NOT LOOK TO BE THE CASE AS THE
STRENGTHENING LOW WILL HELP TO BLOW THE FRONT THROUGH PRETTY
QUICKLY. ETA QPF ABOUT 1/2 TO 3/4 INCH FOR TODAY. STRONG WINDS LIKELY
BIGGER THREAT THAN FLOODING FOR TODAY. WILL SIMPLY KEEP THE MENTION
OF STORMS WITH HEAVY RAIN IN ZONES.

850 TEMPS DOWN TO 0 TO -1 BY MONDAY MORNING. THE HIGHER ELEVATIONS
WILL LIKELY SEE THE COLDER TEMPS MONDAY WITH STRONGER PRESSURE
GRADIENT. THE VALLEYS BOTTOM OUT TUESDAY MORNING WITH BETTER
RADIATIONAL COOLING CONDITIONS.  RECORD LOWS FOR MON/TUE ARE:  BGM
46/49  SYR 45/49  AVP 46/45.  POTENTIAL FOR SOME OF THESE TO BE
BROKEN.

WORK ZONES OUT. FINALS AND REFRESHED SPS BEFORE 330 AM.

.BGM...NONE.

JML

In the hours before

Special weather statement, Jul 1, 7:15 AM EST, 1 hour 45 minutes before
NYZ009-037-036-018-017-016-015-022-024-023-025-055-056-044-045-046-
011800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
815 AM EDT SUN JUL 01 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 200 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
CHEMUNG NY...
SCHUYLER NY...
TOMPKINS NY...
OTSEGO NY...
CHENANGO NY...
CORTLAND NY...
TIOGA NY...
BROOME NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Oneida

When
July 1, 9:00 AM EST
Where
Oneida County, Lee Center
Reported by
NEWSPAPER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Newspaper reports indicate a house on Kiwanis Road was struck by lightning. Electrical appliances were damaged but no significant structural damage was reported.

Thunderstorm Wind, Cayuga

When
July 1, 11:24 AM EST
Where
Cayuga County, Cato
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
43.167, -76.583

Emergency management reported trees and wires blown down by thunderstorm winds 3 miles south of Cato.

Thunderstorm Wind, Seneca

When
July 1, 11:45 AM EST
Where
Seneca County, Dublin
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -76.917

Law enforcement reported trees and wires blown down by thunderstorm winds in Junius township.

Thunderstorm Wind, Onondaga

When
July 1, 11:48 AM EST
Where
Onondaga County, Lysander
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
43.217, -76.467

Emergency management reported many trees and wires blown down by thunderstorm winds.

Thunderstorm Wind, Oneida

When
July 1, 12:15 PM EST
Where
Oneida County, Countywide
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
43.283, -75.417

Emergcney management reported trees and wires blown down by thunderstorm winds across the county.

Thunderstorm Wind, Madison

When
July 1, 12:20 PM EST to 12:40 PM EST
Where
Madison County, Countywide
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.900, -75.667

Emergency management reported trees and wires blown down by thunderstorm winds across the county.

Thunderstorm Wind, Sullivan

When
July 1, 1:15 PM EST to 2:00 PM EST
Where
Sullivan County, Countywide
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.700, -74.733

Emergency management reported trees and wires blown down by thunderstorm winds acrss the county.

Hail, Sullivan

When
July 1, 1:15 PM EST
Where
Sullivan County, Grahamsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.850, -74.567

SKYWARN storm spotters reported 3/4 inch hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261674, 5261667, 5261668, 5261669, 5261670, 5261671, 5261672, 5261673.